Oklahoma, 2016

Damaging Wind in Oklahoma, July 27, 2016

July 27, 2016 · NWS OUN · 1 event in 1 county or zone

Scattered storms began to form near a front through central Oklahoma on the evening of the 27th, with a few of the storms producing severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered storms began to form near a front through central Oklahoma on the evening of the 27th, with a few of the storms producing severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 27, 1:47 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 27, 1:47 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
247 PM CDT WED JUL 27 2016

.DISCUSSION...
The pop up storm summer convection pattern is expected to
continue through the weekend, along with warm and muggy
conditions.

Ongoing showers and thunderstorms will continue over parts of
south central Oklahoma and western north Texas into the evening
hours before the atmosphere quiets down for the night. Low level
moisture is a little less abundant tomorrow, though scattered
showers and storms still cannot be ruled out across much of the
area. Models have some agreement in showing an MCS developing
late Thursday night, with details on timing and location being a
little sketchy. There are also hints of another MCS Friday,
though confidence is much lower.

By Sunday, the ridge begins to build back in, keeping
out precipitation chances early next week and bringing back
temperatures near 100 degrees.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  92  72  91 /  10  20  40  40
Hobart OK         72  96  73  95 /  10  20  20  20
Wichita Falls TX  74  97  74  98 /  20  20  10  20
Gage OK           68  95  69  91 /  10  20  40  30
Ponca City OK     72  93  72  88 /  10  20  50  50
Durant OK         73  92  74  94 /  50  30  10  40

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

25/14
Hazardous weather outlook, Jul 27, 4:00 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT WED JUL 27 2016

OKZ004>048-050>052-TXZ083>090-281700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-
WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 PM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

.THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGH 8 PM...
MAINLY ACROSS CENTRAL AND SOUTHERN OKLAHOMA. STORMS WILL MOVE
SLOWLY TO THE SOUTH. THE STRONGER STORMS WILL BE CAPABLE OF
WIND GUSTS 50 TO 60 MPH...ALONG WITH VERY HEAVY RAINFALL AND
FREQUENT LIGHTNING. MOST OF THE STORMS OVER THE MENTIONED AREAS
SHOULD WEAKEN OR DISSIPATE SHORTLY AFTER SUNSET.

OVERNIGHT TONIGHT...STORMS MAY MOVE INTO NORTHERN AND WESTERN
OKLAHOMA FROM KANSAS AND THE OKLAHOMA AND TEXAS PANHANDLES.
STRONG WIND GUSTS AND VERY HEAVY RAINFALL WILL BE POSSIBLE
WITH ANY STORMS THAT MOVE IN FROM THE NORTH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
A COMPLEX OF STORMS IS EXPECTED TO MOVE SOUTH OUT OF KANSAS
INTO NORTHERN OKLAHOMA LATE THURSDAY NIGHT INTO FRIDAY MORNING.
DAMAGING WIND GUSTS WILL BE POSSIBLE WITH THIS ACTIVITY...ALONG
WITH HEAVY RAINFALL.

THUNDERSTORMS CHANCES CONTINUE ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS EACH DAY THROUGH SUNDAY. LOCALLY HEAVY RAINFALL AND GUSTY
WINDS WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jul 27, 4:02 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
502 PM CDT WED JUL 27 2016

OKZ045-TXZ090-272230-
JEFFERSON OK-CLAY TX-
502 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON AND
NORTHEASTERN CLAY COUNTIES UNTIL 530 PM CDT...

AT 500 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
WAURIKA...MOVING SOUTH AT 15 MPH. ANOTHER STRONG THUNDERSTORM WAS
LOCATED NEAR RYAN.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
WAURIKA...RYAN...TERRAL AND SUGDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3388 9794 3388 9796 3389 9798 3388 9798
      3393 9813 3423 9801 3421 9781 3390 9779
      3388 9781 3388 9782 3386 9783 3385 9787
TIME...MOT...LOC 2200Z 4DEG 12KT 3417 9794

MAHALE
Special weather statement, Jul 27, 4:04 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
504 PM CDT WED JUL 27 2016

OKZ018-019-024-025-272230-
OKLAHOMA OK-CANADIAN OK-LOGAN OK-KINGFISHER OK-
504 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OKLAHOMA...
NORTHEASTERN CANADIAN...SOUTHWESTERN LOGAN AND SOUTHEASTERN
KINGFISHER COUNTIES UNTIL 530 PM CDT...

AT 503 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
CASHION...MOVING SOUTH AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE AND HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN OKLAHOMA CITY...SOUTHWESTERN EDMOND...PIEDMONT...CASHION
AND RICHLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3581 9787 3586 9762 3562 9750 3554 9766
      3557 9785
TIME...MOT...LOC 2203Z 345DEG 9KT 3576 9772

MAHALE
Special weather statement, Jul 27, 4:14 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT WED JUL 27 2016

OKZ016-017-022-023-272300-
CADDO OK-CUSTER OK-BLAINE OK-WASHITA OK-
514 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CADDO...SOUTHEASTERN
CUSTER...SOUTHWESTERN BLAINE AND EASTERN WASHITA COUNTIES UNTIL 600
PM CDT...

AT 510 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES NORTH OF WEATHERFORD TO 5 MILES EAST OF BESSIE...MOVING SOUTH
AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
WEATHERFORD...CORDELL...CARNEGIE...HYDRO...CORN...EAKLY...COLONY...
CLOUD CHIEF...ALFALFA...FORT COBB RESERVOIR AND COWDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3566 9862 3526 9842 3510 9862 3512 9864
      3510 9871 3511 9873 3510 9874 3512 9875
      3512 9895 3545 9898
TIME...MOT...LOC 2210Z 348DEG 16KT 3559 9867 3539 9890

MAHALE
Special weather statement, Jul 27, 4:34 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
534 PM CDT WED JUL 27 2016

OKZ024-025-272300-
OKLAHOMA OK-CANADIAN OK-
534 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OKLAHOMA AND NORTHEASTERN
CANADIAN COUNTIES UNTIL 600 PM CDT...

AT 532 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN
OKLAHOMA CITY...MOVING SOUTH AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
OKLAHOMA CITY...YUKON...BETHANY...WARR ACRES...THE VILLAGE...
PIEDMONT...NICHOLS HILLS...WOODLAWN PARK...RICHLAND...
THE FAIRGROUNDS...THE CAPITOL AND WILEY POST AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3571 9777 3572 9756 3544 9747 3541 9766
      3543 9784
TIME...MOT...LOC 2232Z 359DEG 9KT 3563 9767

MAHALE
Special weather statement, Jul 27, 4:59 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
559 PM CDT WED JUL 27 2016

OKZ024-025-027>029-272330-
OKLAHOMA OK-CANADIAN OK-GRADY OK-MCCLAIN OK-CLEVELAND OK-
559 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OKLAHOMA...
SOUTHEASTERN CANADIAN...NORTHEASTERN GRADY...NORTHWESTERN MCCLAIN AND
NORTHWESTERN CLEVELAND COUNTIES UNTIL 630 PM CDT...

AT 557 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WESTERN
OKLAHOMA CITY...MOVING SOUTH AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
WESTERN OKLAHOMA CITY...WESTERN NORMAN...MOORE...NEWCASTLE...YUKON...
BETHANY...MUSTANG...WARR ACRES...TUTTLE...WOODLAWN PARK...WILL ROGERS
AIRPORT...THE FAIRGROUNDS AND WILEY POST AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3555 9779 3563 9763 3531 9743 3526 9757
      3525 9773
TIME...MOT...LOC 2257Z 342DEG 21KT 3546 9768

MAHALE
Special weather statement, Jul 27, 5:03 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
603 PM CDT WED JUL 27 2016

OKZ025-029-030-272330-
OKLAHOMA OK-POTTAWATOMIE OK-CLEVELAND OK-
603 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OKLAHOMA...WEST
CENTRAL POTTAWATOMIE AND NORTHEASTERN CLEVELAND COUNTIES UNTIL 630 PM
CDT...

AT 600 PM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED ALONG A LINE EXTENDING FROM NEAR OKLAHOMA CITY TO NEAR
NORMAN TO 4 MILES WEST OF BROOKSVILLE...MOVING WEST AT 25 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN OKLAHOMA CITY...NORMAN...MOORE...PINK...STELLA...LAKE
THUNDERBIRD...STANLEY DRAPER LAKE...TINKER AIR FORCE BASE AND LITTLE
AXE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE THUNDERBIRD...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3536 9752 3520 9744 3513 9726 3520 9697
      3526 9712 3544 9726
TIME...MOT...LOC 2300Z 75DEG 20KT 3538 9728 3525 9720 3521 9705

MAHALE

The radar

The Norman radar (KTLX), 33 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oklahoma

When
July 27, 5:15 PM CST
Where
Oklahoma County, 1.32 mi ENE of Wheatland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.410, -97.630

Estimated 60 to 65 mph gusts. No damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644242.